Alert archive / New York / Frost Advisories in 2025
Frost Advisory 3, NWS Buffalo, NY
NWS Buffalo, NY issued this frost advisory at May 19, 2025, 2:39 AM EDT for 11 counties in New York. It took effect at May 20, 2025, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 19, 2025, 2:39 AM EDT (06:39 UTC)
- In effect from
- May 20, 2025, 2:00 AM EDT
- Expired
- May 20, 2025, 8:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 44 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
039 WWUS71 KBUF 190639 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 239 AM EDT Mon May 19 2025 NYZ010>014-019>021-085-191845- /O.NEW.KBUF.FR.Y.0003.250520T0600Z-250520T1200Z/ Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 239 AM EDT Mon May 19 2025 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY... * WHAT...Temperatures in the low to mid 30s will result in frost formation. * WHERE...Erie, Genesee, Wyoming, Livingston, Ontario, Chautauqua, Cattaraugus, and Allegany Counties. * WHEN...From 2 AM to 8 AM EDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ PP
3 follow-up statements
957 WWUS71 KBUF 191642 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1242 PM EDT Mon May 19 2025 NYZ001>003-200445- /O.EXA.KBUF.FR.Y.0003.250520T0600Z-250520T1200Z/ Niagara-Orleans-Monroe- Including the cities of Niagara Falls, Medina, and Rochester 1242 PM EDT Mon May 19 2025 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY... * WHAT...Temperatures in the mid and upper 30s will result in frost formation. * WHERE...Niagara, Orleans, and Monroe Counties. The greatest threat for frost will be well inland away from the cities and Lake Ontario. * WHEN...From 2 AM to 8 AM EDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NYZ010>014-019>021-085-200445- /O.CON.KBUF.FR.Y.0003.250520T0600Z-250520T1200Z/ Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 1242 PM EDT Mon May 19 2025 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY... * WHAT...Temperatures in the lower 30s will result in frost formation. * WHERE...Erie, Genesee, Wyoming, Livingston, Ontario, Chautauqua, Cattaraugus, and Allegany Counties. * WHEN...From 2 AM to 8 AM EDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ AR
206 WWUS71 KBUF 200113 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 913 PM EDT Mon May 19 2025 NYZ001>003-201200- /O.CON.KBUF.FR.Y.0003.250520T0600Z-250520T1200Z/ Niagara-Orleans-Monroe- Including the cities of Niagara Falls, Medina, and Rochester 913 PM EDT Mon May 19 2025 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY... * WHAT...Temperatures in the mid and upper 30s will result in frost formation. * WHERE...Niagara, Orleans, and Monroe Counties. The greatest threat for frost will be well inland away from the cities and Lake Ontario. * WHEN...From 2 AM to 8 AM EDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NYZ010>014-019>021-085-201200- /O.CON.KBUF.FR.Y.0003.250520T0600Z-250520T1200Z/ Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 913 PM EDT Mon May 19 2025 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY... * WHAT...Temperatures in the low to mid 30s will result in frost formation. * WHERE...Erie, Genesee, Wyoming, Livingston, Ontario, Chautauqua, Cattaraugus, and Allegany Counties. The greatest threat for frost will be inland and away from Lake Erie. * WHEN...From 2 AM to 8 AM EDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ HSK
657 WWUS71 KBUF 201141 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 741 AM EDT Tue May 20 2025 NYZ001>003-010>014-019>021-085-201245- /O.EXP.KBUF.FR.Y.0003.000000T0000Z-250520T1200Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston- Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 741 AM EDT Tue May 20 2025 ...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING... Temperatures have risen and are no longer supportive of frost formation, therefore the Frost Advisory will be allowed to expire. $$ AR
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at May 19, 1:36 AM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 19, 1:36 AM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
136 AM EDT Mon May 19 2025
.SYNOPSIS...
Cloudy with scattered showers this evening. Drier weather
returns tonight as high pressure builds in for Monday and
Tuesday. Clear skies and lighter winds Monday night may result
in FROST in wind sheltered locations. Unsettled and cool weather
returns Wednesday and then last through the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
An area of low pressure across Maine this evening will move out
to sea tonight. A northerly, cool flow will persist across
western and north-central NY. Lows generally in the 40s, a few
spots might dip into the upper 30s. Skies will begin to clear
late tonight as high pressure builds into the region.
Cool with increasing sunshine across the region Monday. Winds will
be less than Sunday but still elevated with gusts up to 25 mph in
spots. Highs in the 50s to low 60s. Monday night...clear skies and
lighter winds will allow for mercury readings to fall off quickly
after sunset. Lows will be found in the 30s to around 40F. Given
that...Frost will 'likely' become an issue. This will especially be
the case for wind shelter locations (valleys) of the S. Tier. Across
the North Country, it will be a bit more challenging as there will
still be some measure of a gradient wind. NBM probabilities show a
~30% chance of winds less than 5 knots. While the threat appears
'low' there still is a chance frost may develop in spots. Will
continue to mention this potential in the HWO.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday will be the pick of the week as a ridge of high pressure
extends from northwest Ontario province southeastward across the
Great Lakes to the Mid Atlantic. A few clouds may linger east of
Lake Ontario in closer proximity to a closed low off the New England
Coast, otherwise expect plenty of sunshine. Temperatures will remain
cool, with highs about 10 degrees below average.
A long stretch of cool and unsettled weather will then begin late
Tuesday night and Wednesday. A complex upper level pattern will
evolve, with a closed circulation over northwest Ontario merging
with several more closed low centers over the upper Midwest,
resulting in a deep, broad closed low over the Great Lakes by
Wednesday night.
An initial surface low and associated area of deep moisture will
move east across Indiana and Ohio Tuesday night, reaching western PA
by late Wednesday. Rain will overspread the area from southwest to
northeast late Tuesday night through Wednesday, with periods of
soaking rain then continuing through the rest of Wednesday and into
Wednesday night. Temperatures will remain cool with the rain and
overcast skies in an already cool airmass.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
An extended stretch of cool and very unsettled weather will continue
through most of the long term portion of the forecast. A broad and
very slow moving mid level closed low will drift from the Great
Lakes Thursday to off the New England coast by Saturday. Abundant
moisture and forcing associated with this system and an associated
vertically stacked surface low will continue to produce periods of
rain Thursday through Saturday. Expect the rain to be most
widespread and steady Thursday, with some decrease in coverage and
intensity Friday, and a further decrease in rain coverage by
Saturday as the system drifts slowly off the east coast.
Conditions may start to improve a little Sunday, but lingering
cyclonic flow and cool air aloft may still produce a few showers,
especially inland from the lakes.
Temperatures will remain well below average through the week, with
highs only in the 50s in most areas Thursday through Saturday, then
some improvement into the 60s by Sunday.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
A closed low pressure system will slowly drift east of Maine
overnight, then remain over the Canadian Maritimes through Monday.
Cyclonic NW flow and residual low level moisture on the backside of
this system will result in a wealth of stratocu through much of the
morning hours. CBs are generally between 2.5-3.5kft across the lower
terrain areas and IFR elsewhere, including at KJHW. Some patchy
drizzle is also falling out of the cloud deck in the Southern Tier
with temporary drops to MVFR vsby.
Conditions will improve to mainly VFR generally from north to south
as clouds scour out late Monday morning into the early afternoon.
Confidence is lower east of Lake Ontario (KART) in closer proximity
to the lingering area of low pressure. Have opted for a more
optimistic forecast with VFR returning to KART late afternoon,
though some guidance suggests MVFR stratocu lingering all the way
through the 06z TAF cycle.
Outlook...
Monday night and Tuesday...Mainly VFR.
Wednesday and Friday...IFR to MVFR with showers.
&&
.MARINE...
Some residual choppy wave action will linger through the predawn
hours on Lake Ontario. Otherwise, surface high pressure will nose
southward across the lower Great Lakes overnight and into the start
of the new work week with light winds and waves on the lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 5 AM EDT early this morning for
LOZ043-044.
&&
SYNOPSIS...AR
NEAR TERM...AR/PP
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...PP
MARINE...AR/PP/ThomasHazardous weather outlook, May 18, 2:06 PM EDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 206 PM EDT Sun May 18 2025 NYZ001>006-191815- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego- 206 PM EDT Sun May 18 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-191815- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 206 PM EDT Sun May 18 2025 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-010>014-019>021-085-191815- Jefferson-Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario- Chautauqua-Cattaraugus-Allegany-Southern Erie- 206 PM EDT Sun May 18 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Temperatures will drop down into the mid 30s Monday night into Tuesday morning with the potential for areas of frost. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Frost Advisories in New York, 2025Every frost advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.